Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:503

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (366 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References

 Article Access Statistics
    Viewed1843    
    Printed56    
    Emailed1    
    PDF Downloaded86    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTERS TO EDITOR
Year : 2015  |  Volume : 25  |  Issue : 6  |  Page : 390-391
 

Hypovolemic hyponatremia after trimethoprim use


1 Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh, India
2 Department of Neurology, SVIMS, Tirupati, Andhra Pradesh, India

Date of Web Publication28-Oct-2015

Correspondence Address:
R Ram
Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.161517

Rights and Permissions



How to cite this article:
Chaitanya V, Lakshmi B S, Goud B O, Ram R, Vengamma B, Kumar V S. Hypovolemic hyponatremia after trimethoprim use. Indian J Nephrol 2015;25:390-1

How to cite this URL:
Chaitanya V, Lakshmi B S, Goud B O, Ram R, Vengamma B, Kumar V S. Hypovolemic hyponatremia after trimethoprim use. Indian J Nephrol [serial online] 2015 [cited 2020 Nov 24];25:390-1. Available from: https://www.indianjnephrol.org/text.asp?2015/25/6/390/161517


Sir,

A 49-year-old deceased donor renal allograft recipient presented a year after transplantation with complaints of fatigue, nausea, and vomiting of 2 days duration. A week prior to presentation, he was diagnosed to have urinary tract infection with  Escherichia More Detailscoli and was prescribed tablet trimethoprim (20 mg/kg/day) -sulfamethoxazole (100 mg/kg/day) in two divided doses. At presentation, patient had sunken eyes, dry mouth, decreased skin turgor, tachycardia and postural hypotension. He was afebrile, normal respiratory and cardiovascular examination. Central nervous system examination showed no focal neurological deficit. Investigations showed serum creatinine 1.0 mg/dl, blood urea 64 mg/dl, serum sodium 115 mEq/L, potassium 5.6 mEq/L, uric acid 7.8 mg/dl, chloride 90 mEq/L, bicarbonate 17.3 mmol/L, and pH 7.36. The urinary sodium and potassium were 142 and 41 mEq/L respectively. The serum and urine osmolality 248 and 161 mOsm/kg respectively. The fractional excretion of sodium was <1%, uric acid: 6.19%, transtubular potassium gradient 3.01, serum thyroid stimulating hormone 0.5 µIU/L (0.17–4.05 µIU/mL) and serum cortisol 5.5 µg/dl (6.7–22.60 µg/dl). Ultrasound showed normal renal allograft and collapsed inferior vena cava. Trimethoprim-sulfamethoxazole combination was stopped. He was encouraged to consume high salt diet. With this, serum sodium increased to 127 mEq/L after 48 h and 135 mEq/L after 96 h.

Hypotonic hyponatremia can be divided according to volume status as hypovolemic, euvolemic, and hypervolemic. High urinary sodium excretion in patients of hypovolemia is inappropriate. It is possible in adrenal insufficiency, hypothyroidism, metabolic alkalosis, diuretic use, cerebral salt wasting, and salt wasting nephropathy.[1] Our patient had no feature suggestive of these etiologies. Trimethoprim-sulfamethoxazole can cause hyperkalemia, hyponatremia, and metabolic acidosis. Hyperkalemia is common than the others.[2]

Trimethoprim at high doses acts as reversible direct sodium channel inhibitor at the level of the eNaC in the distal tubule. It acts as a potassium sparing diuretic.[3] It also causes a distal acidification defect, with hyperkalemia contributing to reduced net acid excretion by inhibition of ammoniagenesis. However, there are reports of hyponatremia with the standard doses of trimethoprim.[4]

The diagnosis of trimethoprim induced hyponatremia depends on recognition of hypovolemia and elevated urinary sodium concentration. It has to be distinguished from syndrome of inappropriate anti diuretic hormone secretion (SIADH), the leading cause of hyponatremia in hospitalized patients [5] in whom fluid restriction is desired, while in trimethoprim induced hyponatremia liberal salt intake is the remedy.[6] Urine sodium excretion is elevated in both the conditions. SIADH is euvolemic condition while trimethoprim induced hyponatremia is hypovolemic condition. The latter, therefore, is associated with tachycardia, orthostatic hypotension, increased blood urea, increased rennin, aldosterone, and antidiuretic hormone.[1] The high antidiuretic hormone is also a feature of SIADH. However, SIADH is characterized by hypouricemia due to volume expansion resultant decrease in proximal tubular reabsorption of uric acid and hence elevated fractional excretion of uric acid (<10% suggestive of prerenal causes, >10% suggestive of SIADH or renal causes). For the same reason, SIADH patients also have high fractional excretion of sodium.[7]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Babayev R, Terner S, Chandra S, Radhakrishnan J, Mohan S. Trimethoprim-associated hyponatremia. Am J Kidney Dis 2013;62:1188-92.  Back to cited text no. 1
    
2.
Noto H, Kaneko Y, Takano T, Kurokawa K. Severe hyponatremia and hyperkalemia induced by trimethoprim-sulfamethoxazole in patients with Pneumocystis carinii pneumonia. Intern Med 1995;34:96-9.  Back to cited text no. 2
    
3.
Choi MJ, Fernandez PC, Patnaik A, Coupaye-Gerard B, D'Andrea D, Szerlip H, et al. Brief report: trimethoprim-induced hyperkalemia in a patient with AIDS. N Engl J Med 1993;328:703-6.  Back to cited text no. 3
    
4.
Mori H, Kuroda Y, Imamura S, Toyoda A, Yoshida I, Kawakami M, et al. Hyponatremia and/or hyperkalemia in patients treated with the standard dose of trimethoprim-sulfamethoxazole. Intern Med 2003;42:665-9.  Back to cited text no. 4
    
5.
Ellison DH, Berl T. Clinical practice. The syndrome of inappropriate antidiuresis. N Engl J Med 2007;356:2064-72.  Back to cited text no. 5
    
6.
Fichman MP, Vorherr H, Kleeman CR, Telfer N. Diuretic-induced hyponatremia. Ann Intern Med 1971;75:853-63.  Back to cited text no. 6
    
7.
Palmer BF. Hyponatremia in patients with central nervous system disease: SIADH versus CSW. Trends Endocrinol Metab 2003;14:182-7.  Back to cited text no. 7
    




 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07